Winter Storm, Lee
- When
- January 22, 6:00 PM EST to January 23, 6:00 AM EST
- Where
- Lee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A strong upper level disturbance moved southeast from the northern plains and midwest states and produced significant snowfall across Southwest Virginia. Snowfall amounts in association with this system ranged from 4 to 10 inches across Southwest Virginia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong upper level disturbance moved southeast from the northern plains and midwest states and produced significant snowfall across Southwest Virginia. Snowfall amounts in association with this system ranged from 4 to 10 inches across Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 22, 4:25 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 425 PM EST WED JAN 22 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 425 PM EST WED JAN 22 2003 INTERESTING WINTRY EVENT SEEMS TO BE DEVELOPING THIS AFTERNOON MUCH IN LINE WITH THE ETA/GFS MODEL SOLUTIONS. HEAVY SNOW OUTLOOKS UPDATED SUGGEST SOME HEAVY SNOWS...BUT PRIMARILY WHERE UPSLOPE FLOW IS A CONTRIBUTING FACTOR. STRONG DYNAMICS WILL ACT ON INCREASING MAINLY MID LEVEL MOISTURE...WITH COUPLING OF UPPER LEVEL JETS OVER THE REGION TO AID IN LIFT ACROSS ALL OF THE REGION AT LEAST THRU MID MORNING THURSDAY. COORDINATION WITH JKL AND GSP...PLUS SOME CONSENSUS FORECASTING LOCALLY...HAS LED TO WINTER STORM WARNING FOR SMOKY AND NRN MTNS OF TN (PLUS LEE AND WISE AT LAST MINUTE TO MESH WITH JKL). REST OF AREA HAS BEEN PUT UNDER A SNOW ADVISORY FOR TONIGHT INTO EARLY THURSDAY MORNING. WINDS INCREASE TO ADVISORY LEVELS FOR MTN ZONES WHERE A WIND ADVISORY WILL RUN FROM 6AM-6PM THURSDAY. ALSO...WINDS AND FALLING TEMPS CREATE WIND CHILL ADVISORY CONDITIONS FOR THE MTNS ON THURSDAY...AND LATER SHIFTS MAY NEED TO CONSIDER RUNNING THE WIND CHILL ADVISORY INTO THE THIRD PERIOD AS WELL. OTHERWISE...UNDERCUT HIGH TEMPS FOR THURSDAY AND FRIDAY DUE TO EXPECTED SNOW COVER. A WEAK SHORTWAVE BRUSHES THE REGION FRIDAY NIGHT SO KEPT MOSTLY CLOUDY SKIES BUT NO PCPN BASED ON LACK OF MOISTURE AND 12Z GFS. THE NEXT CHANCE OF SIGNIFICANT RAIN OR SNOW LOOKS TO BE SUNDAY. MY PRELIMINAARY TEMPS AND POPS FOLLOW: FCSTID = 10 CHA 21 26 10 31 / 70 30 10 10 TYS 19 19 8 26 / 90 50 10 10 TRI 16 16 5 23 / 90 70 10 10 OQT 18 18 7 26 / 90 50 10 10 .MRX... NC...SNOW ADVISORY FOR TONIGHT FOR ZONES NCZ060>061. TN...HEAVY SNOW WARNING FOR TONIGHT AND THURSDAY FOR ZONES TNZ018... TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074. WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074. WIND CHILL ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074. SNOW ADVISORY FOR TONIGHT FOR ZONES TNZ012>014...TNZ035>040... TNZ067>071...TNZ073. SNOW ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES TNZ015>017...TNZ042...TNZ044...TNZ046. SNOW ADVISORY FOR TONIGHT FOR ZONES TNZ087...TNZ102. SNOW ADVISORY FOR TONIGHT FOR ZONES TNZ081>086...TNZ098>101. VA...HEAVY SNOW WARNING FOR TONIGHT AND THURSDAY FOR ZONES VAZ001>002. WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES VAZ001>002. WIND CHILL ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES VAZ001>002. SNOW ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES VAZ005>006...VAZ008. TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1007 AM EST WED JAN 22 2003 CERTAINLY THE MAIN CONCERNS THIS PACKAGE ARE FOR TONIGHT AND THURSDAY ...STILL MUST AT LEAST CONSIDER SOME COSMETIC CHANGES FOR THIS AFTERNOON. TEMPERATURE FORECAST LOOKS GOOD OVERALL...BUT MAY OPEN UP A BIT MORE OF A RANGE IN A FEW GROUPS. THICKER CLOUDS LOOK TO AFFECT NORTHERN AREAS MORE SO THAN SOUTHERN AREAS...IN LINE WITH CURRENT ZONES. LATER PERIODS...LATEST RUNS OF AVN AND ETA ARE CONSISTENT IN GENERATING SOME DECENT LIGHT SNOW ACCUMULATIONS STARTING BY MID TO LATE EVENING. THE LIQUID QPF LOOKS TO BE LIGHT...BUT A HIGH SNOW TO LIQUID RATIO IS EXPECTED...SO MOST AREAS FROM CENTRAL VALLEY NORTH LOOK TO GET SNOW ADVISORY CRITERIA AMOUNTS WITH THIS SYSTEM. MAY CHANGE THE ADVISORY LAYOUT AND AMOUNTS THIS AFTERNOON. ALSO... A WIND ADVISORY AND/OR WIND CHILL ADVISORY LOOKS TO BE NEEDED FOR MUCH OF THE AREA...STARTING AS EARLY AS THURSDAY MORNING. MORE ON THESE CONCERNS THIS AFTERNOON...WITH ADVISORIES AS NEEDED TO BE ISSUED AT THAT TIME. TG ********************************************************************* MORNING FORECAST DISCUSSION 430 AM EST WED JAN 22 2003 FAST CHANGING WEATHER PATTERN AHEAD. MRX CWA TWEEN STRONG JET TO THE NORTH AND IMPULSE MOVING EAST TO THE SOUTH. A FEW FLURRIES EARLY THIS MORNING ACROSS VA. ALSO DECENT SHWRS/TSTMS MOVING EAST ALONG COLD FRONTAL BOUNDARY TO THE SOUTH. THETA-E BOUNDARY AND EXPECTED STORM MOTIONS SHOULD KEEP CONVECTION S OF TN...ALTHOUGH ACTIVITY MUCH MORE ROBUST THAN EXPECTED. OTHERWISE TEMPS REMAIN BELOW NORMAL AWAITING TONIGHTS DYNAMIC SYSTEM. INITIAL NORTHERN JET PULLS TO THE EAST AS STRONG TRAILING JET DIGS SE INTO N GA. VERY GOOD POT VORT ADVECTS INTO AREA ON LEFT FRONT QUAD OF JET. LAYER RH ONLY LIMITING FACTOR AND NORTHERN CWA WILL EASILY SQUEEZE OUT A COUPLE INCHES OF SNOW TONIGHT. AMOUNTS AND SNOW TIMING SOMEWHAT TROUBLESOME AS EVENT CROSSES OVER TONIGHT/THU PERIOD. PLATEAU AREAS WILL SEE BULK OF SNOW OVERNIGHT WHILE ACTIVITY CONTINUES ELSEWHERE INTO THU MORNING. THEN NORTHWESTERLY WINDS DRAG IN POLAR AIRMASS WITH TEMPS PLUMMETING THROUGH THU/THU NGT. UPSLOPE SNOWS CONTINUE THROUGH EARLY FRI IN FAVORABLE AREAS. ALL AREAS WILL EXPERIENCE VERY COLD WIND CHILLS THU NGT/FRI MORNING. WND ADVSRY MAY BE REQUIRED FOR HIGHER ELEVATIONS. CRITICAL WIND CHILLS EXPECTED AS TEMPS FALL TO NEAR ZERO IN MNTS. WIND CHILL ADVSRY ALSO MAY BE REQUIRED. WILL ADDRESS THESE ITEMS IN SPS. SOME WARMING LATER FRIDAY BUT TEMPS REMAIN AT LEAST 15F BELOW NORMAL. ADDED SCT SNSHS FOR SUNDAY AS ANOTHER CLIPPER SLIDES DOWN WEST COAST RIDGE. FCSTID = 17 CHA 44 20 25 10 / 10 40 10 0 TYS 38 19 18 8 / 10 60 20 0 TRI 33 12 15 5 / 10 70 50 10 OQT 39 19 18 7 / 10 60 20 0 SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EST TUE JAN 21 2003 CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE CAROLINAS AND THE DEEP SOUTH...WITH HIGH PRESSURE BUILDING INTO THE LOCAL FORECAST AREA. LOCAL RADARS INDICATE THAT THE RAIN ASSOCIATED WITH THIS FRONT HAS MOVED SOUTH OF THE FORECAST AREA THIS EVENING. SATELLITE IMAGES REVEAL MID-LEVEL CLOUDS LINGERING ACROSS THE SOUTHERN HALF OF TN... WITH CLEARING SKIES OBSERVED ACROSS THE NORTHERN HALF OF THE FORECAST AREA. ADDITIONAL HIGH CLOUDS OVER THE OHIO VALLEY LOOK TO SLOWLY SAG SOUTHWARD INTO SOUTHWEST VA AND NORTHEAST TN OVERNIGHT...SO WILL MENTION OF PARTLY CLOUDY SKIES IN THESE AREAS. WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO REMOVE EVENING PRECIP AND SKY CONDITION WORDING. AS A RESULT OF THE CLEARING SKIES ACROSS NORTHEAST TN AND SOUTHWEST VA...TEMPS ARE FALLING FASTER THAN EXPECTED. THUS...WILL PLAN TO LOWER MINS IN THESE AREAS AS WELL. DMG *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST WED JAN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY SNOW WILL BEGIN TO FALL THIS EVENING WILL CONTINUE INTO THURSDAY. NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA...THE NORTHERN PLATEAU AND THE HIGHER ELEVATIONS FROM THE SMOKIES NORTHWARD WILL LIKELY SEE 2 TO 3 INCHES OF SNOW. THE CENTRAL VALLEY WILL SEE UP TO 2 INCHES...AND THE SOUTHERN VALLEY WILL SEE LESS THAN AN INCH. SEE THE ZONES OR THE WINTER WEATHER ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILLS COULD BE IN THE 0 TO -10 RANGE IN THE VALLEY AND HIGHER ELEVATIONS COULD SEE WIND CHILLS APPROACHING -20. A WIND CHILL ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339289, 5339290, 5339291, 5339292, 5339293.